Aim: Alongside the proven efficacy, immunotherapy in treatment of malignant diseases can cause immune-related adverse events different from commonly known chemotherapy-related toxicities. Case presentation: During nivolumab treatment of metastatic squamous cell lung cancer, the patient developed a symptomatic inflammatory myositis confirmed with muscle biopsy and primary hypothyroidism. After initiation of corticosteroids and thyroid hormone replacement, the clinical and laboratory improvement occurred. To the best of our knowledge, this is the first description of a case of nivolumab-induced synchronous manifestation of immune-related myositis and hypothyroidism. Conclusion: Immunotherapy can trigger a wide spectrum of immune-related adverse events that could occur simultaneously. If not detected and treated, these events could become severe or even fatal and require clinicians’ awareness and routine check-ups.
The understanding of the patterns of tumor escape from a specific immune response resulted in the development of immunotherapy for the several types of malignancies including the non-small-cell lung cancer (NSCLC). One of the defined mechanisms of immune resistance in NSCLC is the expression of inhibitory molecules in the tumor microenvironment. Among many membrane inhibitory ligands in NSCLC which are found to be upregulated, the PD-L1 is the most studied one.